Hazards of performance-enhancing drugs

Steroids and their precursors can have severe, long-lasting health effects. In growing adolescents one of the major risks of using anabolic steroid precursors is the permanent stunting of height. Other side effects include:

  • Blood-clotting problems
  • High blood pressure and cholesterol
  • Liver problems
  • Mood swings
  • Reduced sperm production

Creatine can also cause nausea, abdominal pain and kidney damage.

Possible red flags of performance-enhancing drug use include:

  • Behavioral, emotional or psychological changes — particularly increased aggressiveness ("roid rage")
  • Changes in body build, including muscle growth, rapid weight gain and development of the upper body
  • Increased acne
  • Needle marks in the buttocks or thighs
  • Enlarged breasts, male-pattern baldness and shrinking of the testicles in boys
  • Smaller breasts, voice deepening and excessive growth of body hair in girls

What parents can do

To prevent your teen from using performance-enhancing drugs or supplements:

  • Discuss ethics and proper training. Remind your teen that using a performance-enhancing drug is similar to cheating and could lead to serious health problems. Explain that a healthy diet and rigorous training are the true keys to athletic performance.
  • Be clear about your expectations. Tell your teen that you expect him or her to avoid performance-enhancing drugs. Set rules and explain the consequences of breaking them.
  • Get involved. Attend games and practices. Encourage your teen's coaches, school and sports organizations to discourage the use of performance-enhancing drugs. Reassure your teen of your love and support, regardless of his or her competitive performance.
  • Monitor your teen's purchases. Check the ingredients of any over-the-counter products your teen uses.

Help is available

If you suspect that your teen is using performance-enhancing drugs, talk to him or her. If your teen admits to using performance-enhancing drugs, encourage him or her to stop immediately. Make an appointment for your teen to see his or her doctor for a medical evaluation and counseling.

Consider informing your teen's coach, so he or she is aware of the problem. In addition, tell your teen that you're disappointed and enforce the consequences that you've established — such as quitting the team. Most importantly, emphasize the healthy alternatives to achieving his or her goals.

Don't put off talking with your teen about performance-enhancing drugs. Help your teen understand the risks, as well as healthier ways to support athletic performance and a good body image.

Mar. 11, 2015 See more In-depth